Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 23, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this flash flood warning at Jul 22, 2024, 3:25 AM EDT for Berks County, Pennsylvania. It was in force for 3 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2024, 3:25 AM EDT (07:25 UTC)
- Expired
- Jul 22, 2024, 6:53 AM EDT
- In force
- 3 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
County Berks County, PA
The radar
The Philadelphia radar (KDIX), 128 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:43 AM EDT | RAIN 3.61 | 1 Ene Union Twp, PA | Mesonet station TT136 Hopewell. |
| Jul 22, 4:00 AM EDT | FLOOD | 2 N Birdsboro, PA | Flooding along portions of Route 422 especially in the 400 block section. |
| Jul 22, 4:00 AM EDT | FLASH FLOOD | 1 Se Reiffton, PA | A portion of Route 422 in Exeter Township closed due to several inches of water covering the roadway. |
| Jul 22, 4:43 AM EDT | RAIN 4.33 | 1 Ene Union Twp, PA | Mesonet station TT136 Hopewell. |
| Jul 22, 5:43 AM EDT | RAIN 4.75 | 1 Ene Union Twp, PA | Mesonet station TT136 Hopewell. |
| Jul 22, 5:45 AM EDT | RAIN 3.83 | 1 E Reiffton, PA | KPAREADI154 weather station. |
| Jul 22, 5:45 AM EDT | RAIN 4.06 | 1 Wnw Union Twp, PA | KPABIRDS52 weather station. |
| Jul 22, 5:45 AM EDT | RAIN 4.23 | 1 Ssw Reiffton, PA | KPAREADI119 weather station. |
| Jul 22, 5:45 AM EDT | RAIN 4.29 | 1 Sse Reiffton, PA | KPAMOUNT255 weather station. |
| Jul 22, 5:45 AM EDT | RAIN 4.7 | 1 Ssw Reiffton, PA | KPAREADI106 weather station. |
| Jul 22, 5:51 AM EDT | RAIN 3.93 | 1 Ese Mohnton, PA | KPAMOHNT40 weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
270
WGUS51 KPHI 220725
FFWPHI
PAC011-221130-
/O.NEW.KPHI.FF.W.0023.240722T0725Z-240722T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mount Holly NJ
325 AM EDT Mon Jul 22 2024
The National Weather Service in Mount Holly has issued a
* Flash Flood Warning for...
Southeastern Berks County in eastern Pennsylvania...
* Until 730 AM EDT.
* At 325 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 3 inches of rain have fallen. The expected rainfall rate is
1.5 to 2.5 inches in 1 hour. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets, and underpasses as well as other
drainage and low lying areas.
* Some locations that may experience flash flooding include...
Reading, Wyomissing, Birdsboro, Sinking Spring, New Morgan,
Shillington, West Reading, Mount Penn, Mohnton, Kenhorst, St.
Lawrence and Flying Hills.
This includes Interstate 176 in Pennsylvania between mile markers 3
and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4029 7574 4024 7570 4019 7579 4017 7584
4019 7595 4029 7610 4033 7602 4035 7585
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR
$$
Gorse3 follow-up statements
571
WGUS71 KPHI 220832
FFSPHI
Flash Flood Statement
National Weather Service Mount Holly NJ
432 AM EDT Mon Jul 22 2024
PAC011-221130-
/O.CON.KPHI.FF.W.0023.000000T0000Z-240722T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
432 AM EDT Mon Jul 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM EDT THIS
MORNING FOR SOUTHEASTERN BERKS COUNTY...
At 432 AM EDT, Doppler radar and automated rain gauges indicated
showers and thunderstorms producing heavy rain across the warned
area. Between 1 and 4 inches of rain have fallen. The expected
rainfall rate is 1.5 to 2.5 inches in 1 hour. Additional rainfall
amounts of 1 to 2 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets, and underpasses as well as other
drainage and low lying areas.
Some locations that may experience flash flooding include...
Reading, Wyomissing, Birdsboro, Sinking Spring, New Morgan,
Shillington, West Reading, Mount Penn, Mohnton, Kenhorst, St.
Lawrence and Flying Hills.
This includes Interstate 176 in Pennsylvania between mile markers 3
and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4029 7574 4024 7570 4019 7579 4017 7584
4019 7595 4029 7610 4033 7602 4035 7585
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR
$$
Gorse472
WGUS71 KPHI 221007
FFSPHI
Flash Flood Statement
National Weather Service Mount Holly NJ
607 AM EDT Mon Jul 22 2024
PAC011-221130-
/O.CON.KPHI.FF.W.0023.000000T0000Z-240722T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
607 AM EDT Mon Jul 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM EDT THIS
MORNING FOR SOUTHEASTERN BERKS COUNTY...
At 607 AM EDT, Doppler radar and automated rain gauges indicated
showers and thunderstorms that produced between 1 and 4.5 inches of
rain across the warned area have weakened and mostly moved to the
south and east. Portions of Route 422 in Exeter Township are closed
due to flash flooding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets, and underpasses as well as other
drainage and low lying areas.
Some locations that may experience flash flooding include...
Reading, Wyomissing, Birdsboro, Sinking Spring, New Morgan,
Shillington, West Reading, Mount Penn, Mohnton, Kenhorst, St.
Lawrence and Flying Hills.
This includes Interstate 176 in Pennsylvania between mile markers 3
and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4029 7574 4024 7570 4019 7579 4017 7584
4019 7595 4029 7610 4033 7602 4035 7585
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Gorse150
WGUS71 KPHI 221053
FFSPHI
Flash Flood Statement
National Weather Service Mount Holly NJ
653 AM EDT Mon Jul 22 2024
PAC011-221103-
/O.CAN.KPHI.FF.W.0023.000000T0000Z-240722T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
653 AM EDT Mon Jul 22 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN BERKS COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4029 7574 4024 7570 4019 7579 4017 7584
4019 7595 4029 7610 4033 7602 4035 7585
$$
GorseWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:54 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 22, 1:54 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 154 AM EDT Mon Jul 22 2024 .SYNOPSIS... While a front remains to our south into Monday, another weak front settles into our area from the north by tonight before stalling through early this week. This front may then dissipate Wednesday. A cold front should arrive later Thursday into Friday, then it shifts to our south into Saturday as weak high pressure builds nearby. && .NEAR TERM /THROUGH TODAY/... Persistent area of showers with some embedded thunder has developed near the Berks/Chester/Lancaster borders and continues to propagate into southern Berks County. Brief heavy downpours are possible with any stronger showers. Otherwise, for the rest of tonight, skies will be partly to mostly cloudy. Patchy fog is expected near the shore and in areas that have received rain. Lows will be mild with readings falling into the mid/upper 60s for the north areas and upper 60s/low 70s for metro and Delmarva areas. Light winds overnight. For Monday, the day will start fair, but increasing clouds are expected for the afternoon. The front and weak low across ern KY/TN will start to push NE into the Middle Atlantic region. Rains chances will increase through the afternoon and will reach chance levels across NJ and ern DE and likely for the ern shore of MD and western parts of the CWA. Thunderstorms are possible too and with the higher PW values arriving, more downpours are possible. High temperatures on Monday will climb into the low/mid 80s for most areas but it will remain very humid. South winds will increase to 10 to 15 mph during the afternoon. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... Unsettled at times with some showers and thunderstorms. Humidity builds as dew points increase. While an eastern Canadian upper-level trough weakens and lifts northward farther away from New England on Monday, it still has an extension southwestward into the Plains. This maintains our region within southwesterly flow aloft and this will continue to increase the moisture and therefore an even more humid air mass. Some embedded shortwaves within this flow aloft arrive and this should assist in focusing enough forcing for ascent for some increase in the probability for some showers and thunderstorms for Monday Night. The precipitable water values increase and therefore local downpours also increase. May have to watch if some training convection is able to set up given a possible convergence area between the trough to our west and the ridge to our east and potentially slow storm motions. As we go through Tuesday, the chances for convection looks to decrease for at least parts of our region for the first half of the day as one shortwave should be exiting to our northeast. There still remains southwesterly flow aloft well ahead of an upper-level trough. The greatest chances for some convection looks to be focused across or near our northwest zones in the afternoon then this shifts south at night. The overall coverage and intensity of the convection will depend on the available instability/shear and also the timing of additional shortwave energy embedded within the southwest flow aloft. It remains rather humid with dew points in the low 70s for most of the area. As temperatures are forecast to be close to average and since the dew points are not as high as last weeks excessive heat stretch, we are therefore not anticipating excessive heat levels. Increased precipitable water values will result in any stronger convection producing locally heavy rain. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Summary...Humid but not oppressively hot; Increased chances for showers and some thunderstorms especially Wednesday and Thursday. Some concern for heavy rainfall within the long term, though remains unclear how high the severe chances are. Synoptic Overview...A strong ridge is forecast to be centered over the Southwest U.S. with a trough sliding near the Pacific Northwest through Thursday. Meanwhile, an upper-level trough is forecast to be initially positioned across the Midwest/Great Lakes and back across the Mississippi Valley region. This trough is forecast to slowly reach the Northeast to northern Mid- Atlantic regions Thursday into Friday before weakening and lifting out some Saturday. A front stalled across our area Wednesday may dissipate thereafter. Low pressure tied to the aforementioned upper-level trough in the Great Lakes should track to our north, however its cold front settles into our area later Thursday and Friday before shifting to our south into Saturday. For Wednesday...The chances for especially diurnally driven convection looks to increase as our region remains within southwesterly flow aloft well ahead of an upper-level trough. There looks to be a front also draped across our region and this should provide some additional focus for some convective development. The coverage and intensity of the convection will depend on the available instability/shear and also the timing of embedded shortwaves within the southwest flow aloft. It does appear though that with a humid air mass in place, the most coverage of showers/storms should be in the afternoon and evening. Temperatures are forecast to be close to average, however dew points into the 70s (not as high as last weeks excessive heat stretch) will result in a rather humid feel to the air. Given low enough temperatures however we are not anticipating excessive heat levels. Increased precipitable water values will result in stronger convection producing locally heavy rain. For Thursday and Friday...An upper-level trough is forecast to gradually overspread the Northeast from the Great Lakes. This feature may become closed off and that could tend to slow its eastward progression at least some. The influence of this trough and the arrival of a cold front will provide some forcing for ascent and therefore some showers and thunderstorms once again. These may be more tied again to the afternoons and evenings. A humid air mass still in place will yield to high precipitable water and therefore locally heavy rain with any stronger convection. Model soundings also show more of a tall and skinny CAPE profile, supportive of heavy rain. The approach of the upper-level trough should increase the deep-layer shear some and with the arrival of the cold front, will need to watch for a stronger thunderstorm risk. For Saturday and Sunday...The main upper-level trough is forecast to be lifting well to our northeast and weaken some, although a southwest extension of this trough looks to still be nearby. This should push the cold front to our north with weak high pressure building nearby. The air mass should start to dry out some and therefore the dew points lower back into the 60s. As of now, this would end the chance for some convection and therefore this time frame continues to be precipitation-free. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas... .Rest of Tonight... VFR expected most areas much of the night. An area of showers with some embedded thunder continues to linger near KRDG. Also some patchy rural fog is possible KMIV/KACY. However, extent and degree of any restrictions due to precipitation or fog is rather uncertain so no mention in the TAF at this time. Light winds favoring S/SE. Medium/high confidence on prevailing VFR conditions. .Monday... VFR expected. Scattered showers and storms could develop and move in during the afternoon and evening hours so a mention of VCTS was included for most TAF sites. S/SE winds at 5 to 10 knots. Medium/high confid. Outlook... Monday Night through Friday...Periods of sub-VFR conditions expected with several rounds of showers with some thunderstorms mixed in. Timeframe with the most convective activity will be the afternoon and evening, though rain/thunderstorm chances go into the overnight hours. && .MARINE... No significant issues for the waters tonight and Monday, though some patchy marine fog is possible. Winds and seas will continue below SCA levels. Winds will favor S & SE directions with speeds generally around 5 to 10 knots. A scattered shower or tstm is possible Monday afternoon. Outlook... Monday Night through Thursday...No marine headlines expected though seas could near 5 feet on Wednesday/Wednesday Night. Showers and thunderstorms possible on the waters, mainly in the afternoon and evening through the week. Rip Currents... For Monday...Southeast winds around 10 mph with breaking waves of 1-3 feet and a 9 to 10 second period. While only 1 day removed of the full moon, surface flow perpendicular for southeasterly facing beaches and a longer swell period, continued with a MODERATE risk for the development of dangerous rip currents for Atlantic/Cape May Counties. For Ocean, Monmouth and the Delaware Beaches, continued with a LOW risk. For Tuesday...Southerly winds around 10 mph with breaking waves of 1-3 feet and a 7 to 8 second period. Again, the greatest threat for dangerous rip currents will be along southeasterly facing beaches, so have continued with a MODERATE risk for Atlantic/Cape May Counties. For Ocean, Monmouth and the Delaware Beaches, winds will be a bit more parallel to the coast, so opted to go with a LOW risk. For specific beach forecasts, visit weather.gov/beach/phi && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...Gorse NEAR TERM...AKL/OHara/RCM SHORT TERM...Gorse/Hoeflich LONG TERM...Gorse/Hoeflich AVIATION...AKL/Hoeflich/OHara/RCM MARINE...DeSilva/Hoeflich/OHara/RCM
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.